Alabama, 2016

Damaging Winds in Alabama, June 1, 2016

June 1, 2016 · NWS HUN · 3 events in 3 counties and zones

Isolated to scattered thunderstorms produced strong and damaging winds in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered thunderstorms produced strong and damaging winds in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 11:20 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 1, 11:20 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1220 PM CDT WED JUN 1 2016

.UPDATE...
For 18Z TAFs.

&&

.DISCUSSION...
 (Issued 1050 AM CDT WED JUN 1 2016)
Happy first day of Meteorological Summer! Even though seasonable
overnight lows were in the low to mid 60s across the TN Valley, it
felt a little bit more muggy than yesterday morning. The higher PWAT
values around 1.5 inches that were lingering off to our west
yesterday has meandered into our forecast area providing current
dewpoints in the mid/upper 60s. Temps are also slightly ahead of
yesterday's trend with obs at 15z in the lower 80s. However with
increased cloud cover and scattered shower/thunderstorm activity
expected today, the temp trend will be kept at bay. High temps will
be near yesterday's values reaching the lower 90s across the board.
Adjusted cloud cover heading into this afternoon to accommodate
current visible satellite trends and increased pops later this
afternoon in NE AL to scattered showers/storms due to an approaching
shortwave.

JMS

&&

.AVIATION...
For 18Z TAFs: A lot of uncertainties exist and therefore, low
confidence in the coverage and timing of showers/thunderstorms over
the next 24 hours. For now, tried to pick the times with the highest
chances and used a VCSH. There could be thunderstorms with these and
will handle those with amendments. As well, an isolated shower
outside of the forecast times could occur but they should not have
an operational impact on CIGS/VIS if they form.

Otherwise, winds will be light and variable and CIGS will remain VFR
outside of any thunderstorms.

LN

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 1, 3:30 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT WED JUN 1 2016

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
430 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND EVENING. GUSTY WINDS AND HEAVY RAINFALL WILL BE THE
PRIMARY IMPACTS WITH ANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

CHANCES FOR THUNDERSTORMS EXIST FOR THE AREA FROM THURSDAY THROUGH
SUNDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ON THURSDAY
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. THEN, ISOLATED
TO SCATTERED THUNDERSTORMS EXIST ON FRIDAY AND SATURDAY MORNING
BEFORE THUNDERSTORM POTENTIAL INCREASES AGAIN ON SATURDAY NIGHT INTO
SUNDAY AS A COLD FRONT FINALLY PUSHES ACROSS THE AREA. SOME
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ESPECIALLY ON THURSDAY AND AGAIN SATURDAY NIGHT AND SUNDAY, BUT
SEVERE WEATHER IS NOT LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 12:55 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT WED JUN 1 2016

ALZ009-010-011930-
DE KALB AL-JACKSON AL-
155 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND CENTRAL
JACKSON COUNTIES UNTIL 230 PM CDT...

AT 154 PM CDT...DOPPLER RADAR INDICATED A FEW RAPIDLY DEVELOPING
STRONG THUNDERSTORM OVER PISGAH...OR 10 MILES EAST OF
SCOTTSBORO...MOVING NORTH-NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HENAGAR...HOLLYWOOD...IDER...PISGAH...FABIUS...
FLAT ROCK...MARTINTOWN...FACKLER AND ROSALIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3460 8571 3463 8604 3486 8601 3482 8558
TIME...MOT...LOC 1854Z 193DEG 15KT 3470 8584

JMS
Special weather statement, Jun 1, 1:04 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT WED JUN 1 2016

ALZ009-011930-
JACKSON AL-
204 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
230 PM CDT...

AT 203 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG
THUNDERSTORM NEAR BRIDGEPORT...MOVING NORTH AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...STEVENSON...ORME...HIGDON...
RUSSELL CAVE NATIONAL MONUMENT AND LONG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3482 8563 3484 8581 3499 8582 3498 8561
      3486 8559
TIME...MOT...LOC 1903Z 186DEG 11KT 3487 8570

JMS
Special weather statement, Jun 1, 1:19 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT WED JUN 1 2016

ALZ008-011945-
MARSHALL AL-
219 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 245
PM CDT...

AT 219 PM CDT...DOPPLER RADAR INDICATED A FEW RAPIDLY DEVELOPING
STRONG THUNDERSTORM NEAR ARAB...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GUNTERSVILLE...ARAB...UNION GROVE...MOUNTAIN VIEW...COLUMBUS CITY...
LAKE GUNTERSVILLE ST PARK...HEBRON AND HYATT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3428 8646 3429 8646 3429 8648 3430 8648
      3430 8650 3448 8643 3449 8641 3450 8640
      3444 8610 3422 8635
TIME...MOT...LOC 1919Z 207DEG 11KT 3430 8640

JMS
Special weather statement, Jun 1, 1:35 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT WED JUN 1 2016

ALZ009-012000-
JACKSON AL-
235 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
300 PM CDT...

AT 234 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STEVENSON...OR 8 MILES SOUTHWEST OF BRIDGEPORT...MOVING NORTH AT 15
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...STEVENSON...FABIUS...RUSSELL CAVE NATIONAL MONUMENT...
BASS...HIGDON...FACKLER AND LONG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3484 8561 3483 8563 3478 8564 3477 8601
      3499 8605 3498 8561 3486 8559
TIME...MOT...LOC 1934Z 174DEG 14KT 3484 8579

JMS

The radar

The Northeast Alabama radar (KHTX), 26 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 1, 1:36 PM CST to 1:39 PM CST
Where
Jackson County, 0.51 mi SSW of Bolivar
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
34.893, -85.803

A tree was knocked down along AL 277 in Stevenson. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 1, 8:15 PM CST to 8:18 PM CST
Where
Colbert County, 2.45 mi NE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.771, -87.935

Two trees were knocked down along Moody Lane in Cherokee.

Thunderstorm Wind, Dekalb

When
June 1, 10:00 PM CST to 10:05 PM CST
Where
Dekalb County, 1 mi S of Geraldine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.336, -85.999

Multiple trees were knocked down near a cemetary on AL 227.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638793, 638794, 638801.